There is a  nasty germ that has become more common in recent years, and  it has become almost epidemic in some hospitals.
This bacteria, Clostridium Difficile (called “C Dif” by docs) usually starts after a person gets antibiotics. The reason for this is that if you carry the germ sitting quietly in your bowels, but then take an antibiotic that kills the other normal germs (“Non pathogenic”), the bad one is allowed to take over, and voila, instant diarrhea.

And not just ordinary diarrhea. This one is nasty. If you are old or in bad health, you could even die from it.

In the old days, we often saw “post-diarrhea diarrhea” and with time it would get better. But once in awhile we saw this nasty type, and scratched our heads wondering why.

Turns out the germ is hard to detect by normal bacteriological cultures (hence the name “difficile” or difficult). But now we have a lab test to check for it’s presence, and they found another antibiotic usually used for parasites will actually kill the germ.

Problem solved.

Or maybe not.

Most of my patients who got this in the past were on long term antibiotics, usually one of my diabetics with foot ulcers with an infected bone.  Or one would get a patient back from the teaching hospital with a report that they had developed this during treatment.

But then we docs started hearing reports of epidemics of this diarrhea in patients in certain hospitals, and THAT was scary. From the CDC:

Although the elderly are still most affected, more disease has been reported in traditionally ‘low risk’ persons such as healthy persons in the community, and peripartum women. These changes may be largely due to the new emergence of the current epidemic strain of C. difficile,

So the germ mutated and got nastier: something we see in medicine every now and then.

This was one of the reasons that there is now a renewed emphasis on handwashing and keeping the hospitals clean. 

This sounds simple, until you have to do it 100 plus times a day (and to wash properly it means washing, not just putting soap on the hands and quickly rinsing it off.
And in older hospitals or clinics this often means putting sinks that you don’t have to touch to turn on the water, and it means finding a soap dispenser that doesn’t clog up all the time, and paper towels that don’t take off the top layer of skin for those drying their hands. And it means making sure that the housecleaner cleans everything correctly, including the spigot, and keeps the towels and soap dispensers full. Some hospitals and nursing homes turned to hand sanitizers, which are easier on the skin and easier to use, but may not work as well.

This helped lower the rate of skin infections, but there was still a  question if it was helping cut the rate of C Diff diarrhea.

So some started to question where did the germs come from? And it turns out that at least in some infections, they brought it with them. This is called a “carrier state”.

A recent study shows that only 25 percent of the infections originated from getting the germ in the hospital, but that the other 75 percent brought it into the hospital with them, and only got symptoms from the infection when they got sick or got antibiotics.

Another question is maybe they caught it elsewhere in the hospital: from wheelchairs or carts or touching something, and got the germ. Again, hygiene might help.But then another item popped up into discussion: PPI medicine.

You might know this medicine as Nexium or Prilosec or Omeprazole or a similar medicine that you take for your ulcer, “acid stomach” or heartburn (GERD).

In the “good old days” people with these problems tended to carry around potions and powders like Tums or Maalox that counteracted the acid. Later, there came the H2 blockers, the Tagamet/Ranitidine type medicine, that were antihistamines and countered the secretion of acid by the stomach.

But then came  the PPI, the “proton pump inhibitor” that knocked out acid almost completely, and it was an instant hit with patients (albeit not the insurance companies who had to pay for the pill).

Most of my patients merely called it “THE PURPLE PILL”, because the first PPI was purple. These medicines worked so well that people insisted on staying on it even though the FDA said it should only be used for a few months. It was expensive, but they wanted it because it worked, and the heck with the bean counters who shouted it was making the health care plans go bankrupt.

Suddenly, people who had carried around chalky white medicine and stayed on a bland diet for years could now eat pizza without staying up all night suffering. I even had a profoundly mentally retarded patient who for the first time in ten years was able to sleep through the night without waking up at 3 am and screaming and banging his head because of his pain.

But the pill cut out so much acid that we docs started wondering: Would our patients need B12 shots, since this vitamin needs acid to be absorbed? (they are still debating this).

And then came another question: stomach acid kills germs in the food you eat. If you stop all acid, will you get more intestinal infections?

In the USA, this is not a serious question, but with people traveling all over the world this possibility also became a big debate in medicine

And now it appears it is a problem: because in at least some patients, that nasty acid was the reason we didn’t see a lot of C Diff diarrhea in normal folks in the past. But now we found that it increases your chances of coming down with C Diff.

One third of those with C Dif infections are on these strong heartburn medicines (PPI)

That doesn’t mean you have a one in three chance of getting C diff, (it’s not that common after all). But it was high enough risk for the FDA has just put out a warning:

Posted: 2/14/2012, 3:35 p.m. – The FDA is notifying physicians and other health care professionals, as well as patients, that use of proton pump inhibitors (PPIs) may increase the risk of Clostridum difficile-associated diarrhea (CDAD).

So does this mean going back to the weaker pills and potions?

Not quite. But for milder cases of heartburn, it might be a good idea.

But the warning is actually a “headsup” to docs to include C Diff in their “differential diagnosis” (stuff we docs check for), when we have a patient whose diarrhea isn’t getting better.

According to a Feb. 8 FDA drug safety communication, CDAD, which is characterized by watery stool, abdominal pain and fever, should be considered in patients taking PPIs who develop diarrhea that does not improve. Some patients develop more serious intestinal conditions after exposure to the bacterium.

So should you stop taking these medicines? If you have a history of bleeding ulcers or severe heartburn from “GERD” (gastroesophogeal reflux disease), no. A small risk of diarrhea isn’t worth dying of a bleeding ulcer.

If you take them so you can stay on your arthritis medicine, no. A small risk of diarrhea isn’t worth sitting around with crippling pain, or dying of a bleeding ulcer from your NSAID.

If you take them all the time for mild heartburn, or so you can eat spicy foods, or were put on them for a problem that went away, you might ask your doctor if you might be able to change to another medicine.

————————————————

Nancy Reyes is a retired physician living in the rural Philippines. She blogs at Hey Doc Xanga blog.

Be Sociable, Share!